Kansas, 2025

Hail and Damaging Wind in Kansas, July 12, 2025

July 12, 2025 · NWS ICT · 2 events in 1 county or zone

25-inch hail along with wind damage. The storm subsequently lost its intensity quickly as it continued eastward.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A thunderstorm embedded within stratiform rainfall quickly intensified over northern Wilson County and produced 2.25-inch hail along with wind damage. The storm subsequently lost its intensity quickly as it continued eastward.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 12, 12:31 PM CST, 4 hours 10 minutes earlier. Its key messages:

  • Showers and storms possible this afternoon through tonight, especially across south and southeast Kansas.
  • Below-normal high temperatures through Sunday, then a slight warming trend to start the week.
  • Opportunities for rain continue through the next seven days, with the best chances appearing mid to late week.
Area forecast discussion, Jul 12, 12:31 PM CST, 4 hours 10 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
131 PM CDT Sat Jul 12 2025

.KEY MESSAGES...

- Showers and storms possible this afternoon through tonight,
  especially across south and southeast Kansas.

- Below-normal high temperatures through Sunday, then a slight
  warming trend to start the week.

- Opportunities for rain continue through the next seven days,
  with the best chances appearing mid to late week.

&&

.DISCUSSION...
Issued at 130 PM CDT Sat Jul 12 2025

Water vapor imagery and RAP analysis indicate a mid/upper shortwave
moving through the Central Plains with a vort max situated over
central Kansas. The resultant MCS partially decayed over southern
portions of the state late this morning and brought showers and a
few rumbles of thunder to the area early this afternoon. As it moves
eastward, the remnant MCV is expected to encounter ample, weakly-
capped surface instability later this afternoon, which should
continue to promote shower and thunderstorm development. Currently
thinking areas generally along/south of the Kansas Turnpike will see
the best chances for thunderstorm activity while the primary focus
for stronger storms will lie in Oklahoma. As the prior forecast
cycle highlighted, the strongest storms in southeast Kansas will be
capable of marginally-severe wind and small hail given a less
favorable setup than Friday. Per CAM ensembles, the slow-moving
system is progged to exit the southeast corner of the state sometime
Sunday afternoon/evening. Additionally, the slow movement of this
system may support a flooding threat to portions of southern
Kansas as showers and storms train over the area.

PRECIPITATION:

Abundant instability and relatively weak capping will allow for
shower and storm chances to linger over the area through Tuesday,
especially in southeast Kansas. Opportunities for widely scattered
showers and storms will return beginning Tuesday night through
Wednesday as a strengthening surface low develops and rolls in off
the High Plains. Additional frontal passages on Thursday and Friday
will keep rain chances in the forecast to close out the week.

TEMPERATURES:

Below-normal high temperatures (middle 80s to near 90) are expected
for one more day before a warming trend through Tuesday places highs
mostly in the middle to upper 90s. Repeated frontal passages to
close out the week will keep highs near normal (low to middle 90s)
through Saturday.

&&

.AVIATION /18Z TAFS THROUGH 18Z SUNDAY/...
Issued at 1202 PM CDT Sat Jul 12 2025

Overall VFR conditions are expected at all sites for the next 24
hours. An area of showers with some thunder towards our
southwest is slowly moving northeast and will most likely
impact KICT/KHUT for a few hours this afternoon and a bit later
for KCNU. Winds will be northerly at 10 to 15 kts with a few
higher gusts with the exception of KCNU where lighter winds
should prevail.

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...JWK
AVIATION...SGS
Hazardous weather outlook, Jul 12, 12:38 PM CST, 4 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
138 PM CDT Sat Jul 12 2025

KSZ032-033-047>053-067>072-082-083-091>096-098>100-131845-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
138 PM CDT Sat Jul 12 2025

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...This Afternoon and Tonight

Showers and thunderstorms will continue to impact parts of central
and south central Kansas this afternoon, with locally heavy rainfall
possible especially in southern Kansas.

Showers and thunderstorms are expected to make their way into
southeast Kansas later today and last into the overnight hours. The
strongest activity in southeast Kansas could produce gusty winds to
around 50 mph and locally heavy rain.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorm chances will persist through the weekend and into much
of next week. A few strong to severe thunderstorms will be possible
through the period along with locally heavy rain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated this afternoon or tonight.

&&

For a graphical version of this information, see our webpage at:
https://www.weather.gov/erh/ghwo?wfo=ict

The radar

The Topeka radar (KTWX), 150 km away, was scanning. The volume nearest the first event began at 22:38 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Wilson

When
July 12, 4:41 PM CST to 4:46 PM CST
Where
Wilson County, 0.88 mi NW of Buffalo
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.710, -95.710

Several tree limbs were knocked down.

Hail, Wilson

When
July 12, 4:41 PM CST to 4:45 PM CST
Where
Wilson County, 0.69 mi N of Buffalo
Measured
2.25 in hail
Reported by
Law Enforcement
Coordinates
37.710, -95.700

This was a measured hail stone in Buffalo. Golf ball sized hail was reported about a mile west of town as well.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2025Every state in 2025This day in weather historyWarnings in Kansas, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1282733, 1282734.